Dispensing is one of the vital elements of the rational drug use.
CORRECT DISPENSING PROCEDURE:
-Ensure that the prescription has the name and signature of the prescriber.
-Ensure that the prescription is dated and has the name of the patient.
-Avoid dispensing without a prescription or from an unauthorized prescriber.
-Check the name of the prescribed drug against that of the container.
-Check the expiration date on the container.
-Calculate the total cost of the drug to be dispensed on the basis of the prescription where applicable.
-Inform the patient about the cost of the drug.
-Issue a receipt for all payments.
-Hand over the dispensed drug.
-Educate the patient on dosage and prescription compliance.
Some of the common dispensing errors are:
-Look-alike and sound-alike drug names can lead to the unintended interchange of drugs that can result in patient injury or death.
-Incorrect selection of a drug name that may appear close when entering orders into electronic order entry systems my lead to incorrect dispensing.
CAUSES OF DISPENSING/MEDICATION ERRORS:
-Wrong prescription evaluation
-Poor handwriting of the prescriber
-Inadequate knowledge regarding drug usage and treatment
-Inadequate knowledge regarding the adverse effect(s) of the drug
-Unsafe working environment, lack of communication and a non-co-operative staff
-Incorrect abbreviation use
Look alike – Sound alike drugs (LASA)
-Incorrect dosage and dosage form
-Similar packaging and labeling
COMMON DISPENSING ERRORS:
AD, AS, AU (right ear, left ear, each ear)
OD, OS, OU (right ear, left ear, each ear)
qod (every other day)
qd (daily) or qid (4 times a day)
U or u (units)
Zero, causing a 10-fold increase in dose (eg, 4U to 40)
Trailing Zero (1.0 mg)
1.0 mg mistaken as 10 mg
Naked decimal point (.5 mg)
.5 mg mistaken as 5 mg
Drug name and dose run together (Inderal40)Mistaken as Inderal 140
Large doses without properly placed commas
100000 units mistaken as 10,000 units
Mistaken as azathioprine or aztreonam
STRATEGIES TO MINIMIZE DISPENSING ERORRS
Although errors can’t always be prevented, they can be minimised. The following measures can be taken to prevent the errors from happening:
-Confirm that the prescription is correct and complete: It is important to call the prescriber to clarify any uncertainties or doubts regarding the prescription, if any.
-Beware of look-alike, sound-alike drugs: A new, unfamiliar drug may be read as an older, more familiar one. Some of these errors can be fatal.
-Be careful with zeros and abbreviations: Misplaced zeros, decimal points, and faulty units are common causes of medication errors due to misinterpretation.
Organize the workplace: Proper lighting, adequate counter space, and comfortable temperature and humidity can help facilitate a smooth flow from one task to the next, thus reducing the chances of dispensing errors.
Reduce distraction when possible: Avoid multitasking and distractions. Improve the internal environment
-Focus on reducing stress and balancing heavy workloads: Regular breaks and responsibilities.
-Take the time to store drugs properly: Store lookalike drugs away from each other. Lock-up drugs with a high potential of error.
-Thoroughly check all prescriptions: Repeated checking and counterchecking is an important strategy to minimize dispensing errors. -It is advisable to have the rechecking done by another person, typically a pharmacist. If this is not possible, delayed self-checking rather than continuous self-checking is an alternate strategy.
-Always provide thorough patient counseling/ guidance: Counseling should also include the instructions on how to take the medication and appropriate route of administration. Educating patients about safe and effective use of their medication promotes patient involvement in their health care, which will likely reduce medication errors.